Advanced Search
MyIDEAS: Login

On the consistency of data with bargaining theories

Contents:

Author Info

  • Echenique, Federico

    ()
    (Division of the Humanities and Social Sciences, California Institute of Technology)

  • Chambers, Christopher P.

    ()
    (Department of Economics, University of California, San Diego)

Abstract

We develop observable restrictions of well-known theories of bargaining over money. We suppose that we observe a finite data set of bargaining outcomes, including data on allocations and disagreement points, but no information on utility functions. We ask when a given theory could generate the data. We show that if the disagreement point is fixed and symmetric, the Nash, utilitarian, and egalitarian max-min bargaining solutions are all observationally equivalent. Data compatible with these theories are in turn characterized by the property of comonotonicity of bargaining outcomes. We establish different tests for each of the theories under consideration in the case in which the disagreement point can be variable. Our results are readily applicable, outside of the bargaining framework, to testing the tax code for compliance with the principle of equal loss.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://econtheory.org/ojs/index.php/te/article/viewFile/20140137/10208/309
Download Restriction: no

Bibliographic Info

Article provided by Econometric Society in its journal Theoretical Economics.

Volume (Year): 9 (2014)
Issue (Month): 1 (January)
Pages:

as in new window
Handle: RePEc:the:publsh:1095

Contact details of provider:
Web page: http://econtheory.org

Related research

Keywords: Revealed preference; Nash bargaining;

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Thomson,William & Lensberg,Terje, 2006. "Axiomatic Theory of Bargaining with a Variable Number of Agents," Cambridge Books, Cambridge University Press, number 9780521027038, November.
  2. Nash, John, 1950. "The Bargaining Problem," Econometrica, Econometric Society, vol. 18(2), pages 155-162, April.
  3. Özgür Kıbrıs, 2012. "A revealed preference analysis of solutions to simple allocation problems," Theory and Decision, Springer, vol. 72(4), pages 509-523, April.
  4. Laurens Cherchye & Thomas Demuynck & Bram De Rock, 2013. "Nash‐Bargained Consumption Decisions: A Revealed Preference Analysis," Economic Journal, Royal Economic Society, vol. 123, pages 195-235, 03.
  5. Richter, Marcel K. & Wong, K.-C.Kam-Chau, 2004. "Concave utility on finite sets," Journal of Economic Theory, Elsevier, vol. 115(2), pages 341-357, April.
  6. Daniel S. Hamermesh, 1973. "Who "wins" in wage bargaining?," Industrial and Labor Relations Review, ILR Review, Cornell University, ILR School, vol. 26(4), pages 1146-1149, July.
  7. Kalandrakis, Tasos, 2010. "Rationalizable voting," Theoretical Economics, Econometric Society, vol. 5(1), January.
  8. Pierre-André Chiappori & Olivier Donni & Ivana Komunjer, 2012. "Learning from a Piece of Pie," Review of Economic Studies, Oxford University Press, vol. 79(1), pages 162-195.
  9. Lensberg, Terje, 1987. "Stability and Collective Rationality," Econometrica, Econometric Society, vol. 55(4), pages 935-61, July.
  10. Geoffroy de Clippel & Kfir Eliaz, 2009. "Reason-Based Choice: A Bargaining Rationale for the Attraction and Compromise Effects," Working Papers 2009-4, Brown University, Department of Economics.
  11. Thomson,William & Lensberg,Terje, 1989. "Axiomatic Theory of Bargaining with a Variable Number of Agents," Cambridge Books, Cambridge University Press, number 9780521343831, December.
  12. Young, H. P., 1988. "Distributive justice in taxation," Journal of Economic Theory, Elsevier, vol. 44(2), pages 321-335, April.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:the:publsh:1095. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Martin J. Osborne).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.